Man loses feeling in legs after long-term denture fixative use

A 62-year-old man lost the feeling in both his legs after the regular long term use of a denture fixative containing zinc, reveal doctors writing in the online journal BMJ Case Reports.

The man was referred to a neurology clinic after developing numbness, pain and weakness in his legs. The symptoms, which had lasted for more than six months, stopped him from leaving the house.

An MRI (magnetic resonance imaging) scan revealed spinal cord abnormalities and after several tests he was diagnosed with deficiency myelopathy (CDM).

CMD is a which can cause loss of feeling and numbness in the arms and legs.

The man explained that he had been using 2-4 tubes of denture fixative that contained zinc every week for the past 15 years because of his ill-fitting false teeth.

Excess intake can interfere with the absorption of copper, leading to , in rare cases.

The man was advised to stop using the fixative and given copper supplements to treat his symptoms. But he didn't recover completely, and the doctors warn that irreversible nerve damage may be a consequence of a delayed diagnosis of CDM.


Explore further

Doctors often misdiagnose zinc deficiency, and unaware of impact of excess zinc

More information: Case report: Zinc containing dental fixative causing copper deficiency myelopathy, DOI: 10.1136/bcr-2017-219802
Provided by British Medical Journal
Citation: Man loses feeling in legs after long-term denture fixative use (2017, August 8) retrieved 23 January 2019 from https://medicalxpress.com/news/2017-08-legs-long-term-denture.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more